Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Jackson, KY

August 19, 2002Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 19, 2002, 2:51 PM EDT for Laurel County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 2:51 PM EDT (18:51 UTC)
Expired
Aug 19, 2002, 3:15 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KJKL 191851
SVRJKL
KYC125-191915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY

* UNTIL 315 PM EDT

* AT 250 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST
  OF HAZEL PATCH...OR 10 MILES SOUTHEAST OF MOUNT VERNON...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BERNSTADT AROUND 255 PM EDT.
  MAPLESVILLE AROUND 300 PM EDT.
  LEVI JACKSON WILDERNESS ROAD STATE PARK AROUND 305 PM EDT.
  MARYDELL AROUND 310 PM EDT.
  LAKE AROUND 315 PM EDT.

STRONG DAMAGING WINDS GUSTING TO 60 MPH AND INTENSE RAIN ARE LIKELY 
WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3731 8414 3723 8396 3715 8396 3711 8393
          3711 8389 3709 8388 3700 8395 3717 8429
          3723 8427 3725 8423 3729 8422

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:12 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 11:12 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1112 AM EDT MON AUG 19 2002

DYING MCS IN THE OHIO VALLEY CONTINUES TO SPREAD CIRRUS SHIELD OVER
THE REGION. FRONTAL BOUNDARY SLOW TO MOVE AND CONTINUES TO LINGER IN
THE NORTHERN TIER OF IL...IN...AND OH. OUTFLOW BOUNDARIES LURKING
AROUND THE AREA. KEEPING POPS THE WAY THEY STAND. A THIN LINE OF
SHOWERS HAS ALREADY DEVELOPED IN THE PAST HALF HOUR IN SOUTH CENTRAL
OHIO. WILL ADJUST TEMPERATURES IN THE NORTH DOWN TO MID 80S...AND
INTRODUCE MOSTLY CLOUDY FOR THE ENTIRE FORECAST AREA.

.JKL...NONE

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

FRONTAL BOUNDARY CURRENTLY LIES FROM CENTRAL OHIO WESTWARD ALONG THE
MO/IA BORDER. MCC ACTIVITY HAS GROWN ALL NIGHT LONG ALONG AND JUST
NORTH OF THE BOUNDARY. IT DEVELOPED A LITTLE FURTHER NORTH THAN THE
00Z MODELS INDICATED...WITH THE AVN BEING CLOSEST. LOOKS LIKE THESE
ORIGINAL MCCS WILL STAY TO OUR NORTH...BUT ADDITIONAL DEVELOPMENT
SOUTHWARD MAY TAKE PLACE ON THEIR OUTFLOWS AS DAYTIME
DESTABILIZATION OCCURS...WITH SOME OF THIS ACTIVITY POSSIBLY MAKING
IT INTO OUR AREA LATE TODAY. OUTSIDE OF THIS...ADDITIONAL SCATTERED
DEVELOPMENT IS ALSO LIKELY HERE IN THE WARM SECTOR. THUS...WILL USE
CHANCE POPS AREA WIDE...WITH THE BEST CHANCE IN THE NORTH.

CONVECTION MAY LINGER INTO THE NIGHT...BUT WILL EXPECT IT TO BE ON
THE DECLINE AGAIN WITH LOSS OF HEATING.

BY TUESDAY DIFFERENCES EXIST BETWEEN THE WAY THE ETA AND AVN HANDLE
THE FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST. HOWEVER...THE
END RESULT FOR OUR LOCAL WEATHER LOOKS ABOUT THE SAME. THE AVN
MAINTAINS A WELL DEFINED FRONT WITH A DEFINITIVE FRONTAL PASSAGE
THROUGH OUR AREA TONIGHT AND EARLY TUESDAY. MEANWHILE...THE ETA
SEEMS TO HOLD THE ORIGINAL FRONT TO THE NORTH...BUT STILL ALLOWS
DRIER AIR TO GRADUALLY WORK IN FROM THE NORTHEAST ON TUESDAY. WITH
MOISTURE LINGERING OVER THE SOUTHERN PART OF THE AREA (ESPECIALLY IN
THE AVN) EARLY ON TUESDAY...CAN NOT RULE OUT A SHOWER AND WILL USE A
20 PERCENT POP. OTHERWISE...TUESDAY LOOKS DRY.

AT MIDWEEK...MID/UPPER LEVEL RIDGE BUILDS OVER THE AREA. IT SHOULD
CAP CONVECTION AND ALLOW FOR WARMER TEMPS.

AVN IS STILL SHOWING THIS RIDGE GETTING SQUASHED TO THE WEST AT THE
END OF THE WEEK AS A TROUGH DEVELOPS OVER THE GREAT LAKES AND NEW
ENGLAND. THIS SENDS THE NEXT COLD FRONT OUR WAY NEXT WEEKEND WITH
THE NEXT CHANCE OF PRECIP.

HAL
---------------------------------------------------------------------
917 PM EDT SUN AUG 18 2002

EVENING UPDATE DISCUSSION

PRETTY ACTIVE EVENING ACROSS EASTERN KENTUCKY WITH WEAKENING LINE OF
STORMS PRODUCING A NICE OUTFLOW BOUNDARY THAT BLEW THROUGH THE CWA.

CURRENT RADAR PICS SHOWING LEFT OVER RAIN MOVING EAST ACROSS WEST
VIRGINIA...VIRGINIA AND NORTHEAST TENNESSEE.  MAIN FORECAST CONCERN
IS HOW FOGGY IS IT GOING TO GET TONIGHT?  CURRENTLY GOT LOADS OF BR
OUTSIDE THE OFFICE HERE WITH VIS BETWEEN 1 AND 3 MILES.  EXPECT
AREAS TO FOG UP QUICKLY TONIGHT ESPECIALLY WITH LOW LEVEL MOSITURE
IN PLACE.  CURRENT FORECAST HAS THIS IN HAND NICELY.

AS FOR EVERYTHING ELSE...SKY COVER AND TEMPS LOOK GOOD.  PLAN ON
BACKING OFF THE WINDS A LITTLE BIT. AS FAR AS POPS...DONT REALLY
FEEL THAT WELL SEE MUCH IN THE WAY OF ANY MORE RAIN...BUT CANT
RULE SOMETHING POPING UP LATER...SO WILL JUST LOWER POPS DOWN TO 20
ACROSS THE BOARD.

NEW RDF/GRIDS/ZONES COMING BY 10 PM.

JARVIS
---------------------------------------------------------------------
300 PM EDT SUN AUG 18 2002

18Z SFC ANALYSIS SHOWS A COLD FRONT...OR MESOSCALE OUTFLOW BOUNDARY
FROM THE EARLIER MCS AND COLD POOL...NOW LYING NORTHEAST TO
SOUTHWEST ACROSS CENTRAL AND KENTUCKY. SATELLITE AND RADAR DETAIL A
CHARGED SITUATION WITH RENEWED MCS ACTIVITY OVER SOUTHEAST INDIANA
ENTERING OHIO AND A CLUSTER OF STORMS DEVELOPING OVER CENTRAL
KENTUCKY AHEAD OF/ALONG THE FRONT.

THE MODELS CONTINUE IN GOOD AGREEMENT ALOFT AS A BROAD TROUGH SWINGS
THROUGH THE OHIO VALLEY TONIGHT AND MONDAY. THIS TROUGH WILL BE
ACCOMPANIED BY A SERIES OF SHORTWAVES. THE FIRST OF THESE...
RESPONSIBLE FOR THE MCS ACTIVITY TO OUR NORTHWEST...WILL DROP
THROUGH CENTRAL KENTUCKY THIS EVENING WITH ANOTHER ARRIVING ON ITS
HEELS MONDAY MORNING. THE LAST OF THESE...WEAKER THAN THE EARLIER
ONES...DRIFTS THROUGH THE AREA TUESDAY MORNING. IN THE WAKE OF ALL
THIS...FOR MID WEEK...A DEEPENING TROUGH IN THE PACIFIC NORTHWEST
WILL PUMP THE RIDGE OVER THE MID SECTION OF THE NATION. THIS RIDGE
THEN BUILDS INTO THE LOWER OHIO VALLEY AND DOMINATES THE AREA
THROUGH THE END OF THE WEEK. THAT IS...UNTIL IT RETROGRADES AND
ALLOWS LOWER HEIGHTS...AND ADDITIONAL SHORTWAVE ENERGY...TO AFFECT
THE EASTERN OHIO VALLEY FRIDAY AND SATURDAY.

SENSIBLE WEATHER WILL START WITH A BANG AS NUMEROUS LATE AFTERNOON
AND EVENING THUNDERSTORMS WILL ROLL INTO NORTHEAST KENTUCKY EITHER
AS AN MCS OR THE REMAINS OF THE CURRENT ONE MOVING INTO SOUTHWEST
OHIO. ADDITIONAL...SCATTERED STORMS WILL BE THE RULE FOR THE REST OF
THE AREA EARLY ON. THESE STORMS ARE BEING FUELED BY THE STRONG VORT
RIDGE RIDING THROUGH THE AREA WITH PLENTY OF LOW LEVEL MOISTURE AS
DEWPOINTS ARE IN THE LOWER AND MIDDLE 70S THROUGH CENTRAL AND
EASTERN KENTUCKY. WILL LIKELY MAKE LAST MINUTE CHANGES TO THE WORK
ZONES AND GRIDS TO BETTER HANDLE THE SHORT TERM WEATHER.

THERE SHOULD BE A DIURNALLY DRIVEN RESPITE LATER TONIGHT. WITH
ACTIVITY RENEWING DURING THE DAY MONDAY AS THE NEXT PULSE PULLS THE
FRONT BACK NORTH. THIS WAVY FRONT AND THE UPPER TROUGH/S LAST HURRAH
WILL GO THROUGH MONDAY NIGHT WITH DRIER AIR RAPIDLY MOVING INTO THE
STATE ON TUESDAY. DRY AIR AND A BUILDING UPPER RIDGE WILL KEEP THE
WEATHER QUIET THROUGH THE REST OF THE WEEK AS TEMPERATURES CLIMB
BACK ABOVE NORMAL FOR AFTERNOON HIGHS. THE SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL RETURN LATE FRIDAY AS ANOTHER FRONT ATTEMPTS
TO COME DOWN AND THE RIDGE RETREATS.

AS FOR IFPS/GFE...THE USUAL REPOPULATION WITH MESOETA WINDS/TEMPS
AND TDS. TWEAKED THESE AND THE REST OF THE GRIDS. KEPT MID WEEK
DRY AND A CHANCE TO SLIGHT CHANCE THE REST OF THE TIME WITH DIURNAL
PEAKS IN CLOUDS AND POPS EACH AFTERNOON.

MOS NUMBERS ARE SIMILAR FOR THE NGM AND AVN...THESE LOOK REASONABLE.
WILL NOT STRAY FAR. WILL GO A LITTLE HIGHER THAN MOS FOR POPS
TONIGHT GIVEN THE CURRENT ACTIVITY...OUTFLOWS THAT WILL RESULT FROM
THIS...AND THE FACT THAT SHOWERS POPPED UP THROUGH THE NIGHT LAST
NIGHT.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCFS:
LOZ TB 068/087 066/088 353
JKL TB 070/086 067/087 453

GREIF
---------------------------------------------------------------------
1135 AM EDT SUN AUG 18 2002

14Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY DRAPED FROM NORTHEAST
OHIO THROUGH SOUTHERN INDIANA...DOWN TO SOUTHERN MISSOURI. DYING
COMPLEX OF STORMS IN EASTERN MO AND SOUTHERN IL SPREADING CIRRUS OUT
AHEAD OF IT. SOME STORMS ALREADY FIRING ALONG THE OHIO RIVER WHERE
THE SUNSHINE HAS BEEN MORE PREVALENT. DESPITE STUBBORN LOW CLOUD
COVER...TEMPERATURES STILL CLIMBING. ALSO A FEW STRAY SHOWERS TRYING
TO FIRE. WILL UPDATE WORDING TO SAY MOSTLY CLOUDY...BUT WILL KEEP
MID 80S FOR TEMPS AND POPS GOING 50 IN THE NORTH...AND 40 IN THE
SOUTH.

GEOGERIAN
---------------------------------------------------------------------

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.